I've been on lithium for just over a month now. It's really helped my bipolar symptoms. I've only gotten close to hypomanic twice (and was able to distract myself away from it), and my depression is significantly down. Unfortunately, my anxiety and irritability is still through the roof. As in I can barely go a single day without feeling intense anxiety about one thing or another. So now I'm looking to add an anti-anxiety medication that is 1: good with lithium, 2: a generic so I can actually afford it, and 3: has a low risk of zonking me out and/or messing with my critical thinking skills.
I take Lithium and Lamictal and the anger and anxious feelings are gone. We tried increasing my Lithium first before adding Lamictal. We went up as high as we could and it just was'nt enough. Have you tried this first before adding something else? I have an anti anxiety med (Klonipin ) low dose to take prn and at bedtime for sleep. Doctors usually don't keep you on anti anxiety meds long term because they are addicting, the longer you are on them the more you have to increase the dose for them to work and they are he'll to withdraw from. If you have increased your Lithium without success, I would talk to your dr about an alternative med, not an anxiety med.
I would also suggest you read the side effects of your med choices your dr might suggest. That way you can know what they are and choose what is acceptable to you.
It's weird that they haven't really suggested increasing my dose. I'm on 900 mg/day, which I was told is a starter/low dose for it, so it's not that I can't go up. Maybe I should try that because I still feel some of my bipolar slipping through. I guess I'm afraid of higher doses. I dunno, as much as I know bipolar impacts my life in a bad way, I'm scared of losing it at the same time. It's so much of me, if that makes sense.
As far as your dose, I'm sure your dr already checks your Lithium level. Amount of med one takes and their Lithium level varies from person to person. I take 600mg am and 450 mg pm. My level stays at 8. Never to go past 10. Maybe your level is 10 or close to it so that is why your dr has not talked about adding more because that would not be an option. Adding another med though would. I would ask your dr if he can increase your Lithium before starting another med to see if this would work, if this is an option.
Exercising, walking, Yoga, meditating or anything else to help you feel better can really help too. Meds are not 100 percent, they need help too.
Some people are deficient in certain areas so it is always good to have some bloodwork done. Some suggestion of things that can effect your mood are: Have your Thyroid checked, Vit B's, Vit D, iron, glutamate, folic acid and l-Methylfolate (which is the breakdown of folic acid. I just started Deplin (l-Methylfolate ) from my psyc dr. I was low in Vit D and now take Vit B shots once a month at home. You can take over the counter B's instead if you find that you need them.
Basically anything you can do to help your meds work better or work period is really needed.
Your last paragraph, We don't loose having Bipolar. Our main goal is to get it under control so that we can live our lives to the fullest. Sometimes this is easier than other times. You said Bipolar is so much of you. It doesn't have to be. You have Bipolar, Bipolar is not you. You are your own person with an illness that needs work in order to control. It does not define who you are.
I'm sure you have a lot of wonderful qualities about you. Think about them, the great person YOU are. Don't say I am Bipolar, that's not who you are, it's an illness you have. Hope this helps, Crystal
That's a good point about my levels. I actually just got them checked for the first time and the results aren't in yet. They would obviously not want to up my dose until they know where I'm at. I've been doing some thinking and, ya, I think I'm jumping the gun on anxiety medication. The more research I do, the less appealing it seems. I just need to work on some good coping skills that don't involve cigarettes.
About the second part of your response... Ya, that makes sense. I guess for me personally, I've always constructed bipolar as a personality trait in my head. It doesn't feel positive or negative, it just is. But it's definitely true that I let bipolar define me far more than it should. Something to work on...
Keep in mind that once you are on the right dose for you or the right med or med combination, your anxiety may lesson or even go away. Give your med a chance to see what it can do.
I'm hoping if you can go up a little on your Lithium that will do the trick. To give you peace of mind, the dr won't add any more Lithium than what's needed. That's why we get our Lithium level checked to make sure we are at the right level, the therapeutic level. For me, I have been on it so long, even though I still get my levels checked, it always stays the same because I haven't changed my dose. That's how my body is anyway. Let us know how things go.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.